Which clinical history findings are characteristic of chronic pediatric adrenal insufficiency (Addison disease)?

Updated: Dec 07, 2018
  • Author: Kimberly Tafuri, DO; Chief Editor: Sasigarn A Bowden, MD  more...
  • Print
Answer

Patients with chronic adrenal insufficiency (Addison disease) usually have chronic fatigue, anorexia, asthenia, nausea, vomiting, loss of appetite, weight loss, recurring abdominal pain, and weakness and a lack of energy. Increased skin pigmentation and salt craving are common among individuals with chronic primary adrenal insufficiency. Salt craving is a symptom typical of patients with dysfunction of the zona glomerulosa; this craving may be the first sign of autoimmune adrenal destruction.

Excess melanocyte-stimulating hormone (MSH) activity from adrenocorticotropic hormone (ACTH) causes the hyperpigmentation. Hyperpigmentation is not noted in patients with secondary or central adrenal insufficiency due to ACTH or corticotropin-releasing hormone (CRH) deficiency, because these conditions do not elevate serum ACTH concentrations. If the defect lies in the pituitary or hypothalamus, aldosterone production is not altered, because the renin-angiotensin system adequately stimulates the adrenal zona glomerulosa to ensure sufficient aldosterone concentrations and to prevent salt wasting.

Patients who have recently received long-term pharmacologic doses of glucocorticoids are prone to develop symptoms of adrenal insufficiency (Addison disease) when they are stressed because of an illness or trauma. In this setting, adrenal insufficiency is due to chronic suppression of CRH and ACTH by exogenous glucocorticoids. As a consequence, patients are unable to mount an appropriate cortisol response to stress. Patients in this situation are not hyperpigmented because ACTH concentrations are not elevated, and they do not waste sodium because their renin-angiotensin system maintains aldosterone secretion. Recovery of the hypothalamic-pituitary-adrenal axis may take weeks to months and is related to how long the patient was exposed to pharmacologic glucocorticoids.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!